Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 22, NWS Wichita, KS

April 5, 1997Chautauqua County, Elk County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 5, 1997, 9:17 PM CST for Chautauqua County, Elk County, Kansas. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 5, 1997, 9:17 PM CST (03:17 UTC)
Expired
Apr 5, 1997, 10:05 PM CST
In force
48 min
Issued by
NWS Wichita, KS
Area
Whole counties

Counties Chautauqua County, KS, Elk County, KS

The radar

The Wichita radar (KICT), 113 km from the middle of the area, began a volume at 03:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 5, 9:17 PM CSTThunderstorm Wind 52Cedarvale, KS
Apr 5, 9:25 PM CSTThunderstorm Wind 52Howard, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.3 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1997-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 207 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1997-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
207 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1314 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 060322 RRA
SVRICT
KSC049-KSZ019-060405-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
917 PM CST SAT APR 5 1997

* SEVERE THUNDERSTORM WARNING FOR
  CHAUTAUQUA COUNTY - SOUTHEAST KANSAS
  ELK COUNTY - SOUTHEAST KANSAS

* UNTIL 1005 PM CST
 
* SOME TOWNS AFFECTED
    SEDAN
    CHAUTAQUA
    ELK FALLS
    LONGERTON

* AT 916 PM LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM 12
  NORTHWEST OF COFFEYVILLE TO 20 MILES NORTHWEST OF COFEYVILLE
  MOVING NORTHEAST AT 30 MPH.


IF YOU ARE IN THE PATH OF THIS STORM EXPECT 60 MPH WINDS.

CALAWAY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 3:39 PM CST, 5 hours 38 minutes earlier.

Area forecast discussion, Apr 5, 3:39 PM CST, 5 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
335 PM CST SAT APR 05 1997

...SHORT TERM...
WINDS MAIN FORECAST CONCERN TONIGHT AS SPEEDS HAVE CLIMBED TO NEAR
ADVISORY CRITERIA MOST OF THE CWA THIS AFTERNOON. CONTINUED CAA AND
TIGHT GRADIENT WILL SUSTAIN WINDS OVERNIGHT...THOUGH LOSS OF DEEP
MIXING SHOULD KEEP SPEEDS DOWN BELOW ADVISORY LEVEL. NEXT CONCERN IS
S/W AND ASSOCIATED COLD POOL MOVING INTO WRN KS...KDDC 88D INDICATING A
FEW RETURNS SW KS...MAINLY ALOFT AS LOW LEVELS CONTINUE TO DRY. WILL
ONLY MENTION PARTLY CLOUDY OVERNIGHT WITH NO PRECIP AS LOWERING
DEWPOINTS AND LOSS OF DAYTIME HEATING SHOULD LIMIT ACTIVITY TO VIRGA AT
BEST. AIRMASS OVER WRN HIGH PLAINS LOOKS COLD AND WILL GO AOB BLO MOS
TEMPS TONIGHT.

PETERSEN

...LONG TERM...
MAIN FCST CONCERN THIS AFTN IS WITH TEMPEREATURES ESPECIALLY FOR SUNDAY
NIGHT.  SFC HIGH PRESSURE TO SETTLE INTO AREA THROUGH 48 HOURS.  AS
MAIN SYSTEM EXITS THE BRUNT OF MOISTURE SHOULD GO WITH IT.  SOME
LEFTOVER CLOUDINESS TMW BUT SHOULD REMAIN MOSTLY SUNNY WITH BRISK NWLY
WINDS AT LEAST FOR AWHILE.  WINDS TO DIE OFF TMW NIGHT WITH MO CLR
SKIES WHICH WILL ALLOW FOR TEMPS TO DROP NICELY.  TEMPS WILL LIKELY
DROP BELOW FREEZING FOR ALL OF CWA SUN NIGHT.  NO HEADLINES NECESSARY
AS HAVEN'T REACHED DATE OF LAST FROST BUT WL ISSUE SPS LATR THIS AFTN.
FOR MONDAY...RETURN TO SRLY FLOW WITH HIGHS SIMILAR TO SUNDAYS.  GUID
TEMPS ARE PRETTY MUCH IN AGREEMENT ALTHO PREFER SLIGHTLY COOLER SUN NGT
MINS ON FWC.

URBAN

RSL  028/050/025/051      16100
SLN  031/051/027/052      16100
ICT  035/055/028/056/037  16-00
HUT  034/054/027/055      16-00
CNU  038/054/027/054      16-00

In the hours before

Special weather statement, Apr 5, 3:36 PM CST, 5 hours 41 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-060330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
336 PM CST SAT APR 5 1997

...FREEZING TEMPERATURES EXPECTED SUNDAY NIGHT...

AN AREA OF HIGH PRESSURE MOVING SOUTHWARD TOWARD KANSAS WILL BE IN
PLACE SUNDAY NIGHT.  AS LIGHT WINDS AND CLEAR SKIES ARE EXPECTED
TEMPERATURES SHOULD DROP INTO THE UPPER 20S BY EARLY MONDAY MORNING
ACROSS ALL OF CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS.

IN ADDITION...TEMPERATURES OVERNIGHT TONIGHT ARE EXPECTED TO DROP TO
AROUND FREEZING MAINLY OVER CENTRAL KANSAS FROM SALINA TO GREAT BEND
NORTHWARD.

PEOPLE SHOULD PREPARE TO TAKE STEPS TO PROTECT ANY SENSITIVE NEW
PLANT GROWTH THEY MAY BE CONCERNED ABOUT.

MRU
Special weather statement, Apr 5, 3:39 PM CST, 5 hours 38 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-060330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
336 PM CST SAT APR 5 1997

...FREEZING TEMPERATURES EXPECTED SUNDAY NIGHT...

AN AREA OF HIGH PRESSURE MOVING SOUTHWARD TOWARD KANSAS WILL BE IN
PLACE SUNDAY NIGHT.  AS LIGHT WINDS AND CLEAR SKIES ARE EXPECTED
TEMPERATURES SHOULD DROP INTO THE UPPER 20S BY EARLY MONDAY MORNING
ACROSS ALL OF CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS.

IN ADDITION...TEMPERATURES OVERNIGHT TONIGHT ARE EXPECTED TO DROP TO
AROUND FREEZING MAINLY OVER CENTRAL KANSAS FROM SALINA TO GREAT BEND
NORTHWARD.

PEOPLE SHOULD PREPARE TO TAKE STEPS TO PROTECT ANY SENSITIVE NEW
PLANT GROWTH THEY MAY BE CONCERNED ABOUT.

MRU

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 9:33 PM CSTSevere Thunderstorm WarningICTMontgomery, Wilson57 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.